News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Distended Stomach, Retaining Fluid


 sarabeth - Thu Jun 26, 2008 9:58 pm

A little background on me - I'm 23, I have hypothyroidism & PCOS. I am also pre diabetic. The doctor has me on synthroid 88 MCG & JUST recently put me on Metformin 800. I have been cutting them in half at first so that I can get used to the stomach side effects. My question is this...

About a week before I started taking the metformin I started retaining fluid in my legs. I have ALWAYS done this, off & on. I have had kidney function test at least 3 times in the last year & it has always been normal. I have also had my heart looked at by ultrasound to see if there was something wrong with my heart. 3 different doctors of mine (Endocrinologist, Primary Care physician & Gastro) all said that the fluid is probably because of my weight. (I am 325lbs & 5'4, have been losing weight though).

That being said, I in the last week since taking my Metformin have experienced MORE fluid, so much so that my stomach now feels constantly full & is very distended. Is this a normal side effect of this medicine? & Should I mention it to my doctor or wait it out? Thanks in advance.

Sara
 John Kenyon, CNA - Tue Jul 29, 2008 8:45 pm

User avatar Hello -

While stomach upset and bloating is one of the more common side effects of metformin, there is also a rare serious side effect called lactic acidosis. Because of your weight it is more difficult to tell whether you may have developed LA or not. Probably the stomach distension is due to the usual side effect of bloating, but since it is also an early sign of LA, you probably should advise your doctor of this symptom, just to be safe. Many times just a dosage adjustment can correct either side effect, and if you are developing LA you definitely would want to make that stop before more serious symptoms develops (shortness of breath, faintness and/or fainting, etc.).

I hope this is helpful. The drug you're using is a good one, and as you continue to lose weight you may find your diabetes begins to become more and more manageable so that you may not need a drug to control it.

Good luck to you and please do follow up with us here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here